Preventie van laxtaatacidose door metformine-intoxicatie bij contrastmiddellnefropathie

S. Landewe-Cleuren, W.H. van Zwam, T.W.A. de Bruin, M. Haan

Research output: Contribution to journalArticleAcademicpeer-review

6 Citations (Scopus)

Abstract

[Prevention of lactic acidosis due to metformin intoxication in contrast media nephropathy]

[Article in Dutch]

Landewe-Cleuren S, van Zwam WH, de Bruin TW, de Haan M.

Academisch Ziekenhuis, AZ Maastricht.

Use of the oral antidiabetic drug metformin may cause lactic acidosis, a rare but life-threatening complication, especially in patients with renal function loss. Since intravenously administered iodide-containing contrast media may cause renal function disturbances precautions should be taken in metformin-treated patients for whom a radiological study with intravenous contrast media is considered. In diabetic patients who use metformin a serum creatinine concentration should be measured prior to the radiological study. If the serum creatinine is within normal limits (< 130 mumol/l), metformin can be continued and the examination performed. If the serum creatinine concentration is increased (> or = 130 mumol/l), metformin should be discontinued and replaced by another antidiabetic drug if necessary. The radiological procedure with intravenous contrast media should be postponed for 48 hours. If such a procedure cannot be postponed, additional measures to prevent lactic acidosis (hydration, monitoring of the renal function) should be taken.
Original languageEnglish
Pages (from-to)1903-1905
Number of pages3
JournalNederlands Tijdschrift voor Geneeskunde
Volume144
Publication statusPublished - 1 Jan 2000

Cite this